Illinois, 2021

High Wind in Illinois, May 1, 2021

May 1, 2021 · NWS LOT · 2 events in 2 counties and zones

Strong winds developed across northern Illinois during the afternoon of May 1st. A large tree limb was blown down near 98th Street and Walden Parkway in the Beverly neighborhood of Chicago.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds developed across northern Illinois during the afternoon of May 1st. A large tree limb was blown down near 98th Street and Walden Parkway in the Beverly neighborhood of Chicago. A wind gust to 60 mph was measured in Harvard. A tree limb was blown down onto a power line two miles west of Wonder Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 1, 1:18 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 1, 1:18 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
218 PM CDT Sat May 1 2021

.SHORT TERM...
148 PM CDT

Through Sunday night...

Warm and windy conditions will continue this afternoon with high
temperatures on track to top out in the upper 70s and lower 80s
(maybe even with some mid 80 degree readings into northwest
Illinois). Wind gusts have been slowly inching upwards over the
last few hours as deeper boundary layer mixing has allowed us to
tap into some impressively-fast flow off the surface, elucidated
by area radars which are sampling some 50-60 kt winds around 850
mb. Think we'll manage to briefly mix up to the base of the
strongest jet core during peak heating which--in concert with
background 7 to 9 mb/6 hour pressure falls--could support some
occasional/isolated 50-55 mph wind gusts north of I-88, with winds
more into the 35-45 mph range as you work your way farther south
of I-80, away from the stronger winds aloft. Dewpoints thankfully
continue to slowly increase, and they are keeping sufficient pace
with the warming air temperatures to limit the relative humidity
fall today. Nonetheless, an elevated to near-critical fire danger
will continue through sunset.

A low-amplitude shortwave traversing southern Minnesota at this
time will press east into Wisconsin this evening. This feature
will remain far enough to our north and amidst the better mid-
level moisture plume--to curtail a precipitation risk into our
forecast area. Winds will ease through the evening, but still
expecting southwesterly breezes to persist, with occasional gusts
to 25-30 mph.

We'll be picking up a bit more moisture on Sunday, which will
translate to a little more more cloud cover here, although high
clouds should start to thin through the morning, yielding
generally partly cloudy conditions under diurnally-enhanced
cumulus, at least until later Sunday evening before greater low-
level moisture arrives. This should allow temperatures to climb
back into the lower 80s after a pretty mild start to the day.
Breezy southwesterly winds will return, with gusts to around 30-35
mph expected. Anticipate generally precipitation-free conditions
across the region through the daylight hours on Sunday as we'll be
in between forcing regimes and capped.

Better precipitation chances arrive Sunday night, but amounts
should be quite light. The current expectation is for any more
vigorous thunderstorm activity that develops along a cold front
across Iowa and Wisconsin to diminish with the loss of daytime
heating, and it's possible that areas across northwest Illinois
receive little or even no rain through Sunday night, with the
better chances looking to set up locally south of I-80.

Carlaw

&&

.LONG TERM...
218 PM CDT

Monday through Saturday...

Surface low pressure and an associated slow-moving cold front
will track east across the area Monday and Monday night. Modest
southwest flow ahead of the front will maintain warm/moist
advection across the cwa during the day/evening, with a plume of
steep mid-upper level lapse rates noted within the periphery of a
northeastward- advancing plume of elevated mixed layer (EML). This
will potentially support sufficient instability for thunderstorms
ahead of the front, though some guidance depicts relatively warm
temps in the 650-750 mb layer which may provide some degree of
inhibition. Will need to let guidance converge a bit more with
details, though there does appear some potential for strong/severe
thunderstorms Monday afternoon into early evening, with perhaps
some locally heavy rainfall potential as well with boundary
orientation/storm motion somewhat parallel west- east. SPC does
just clip our far southeastern counties in their day 3 marginal,
with better severe potential downstate. Temps in the 70s and dew
points in the 50s to around 60 degrees will make for a warm and
more humid feeling day, with cooler air on the way in the wake of
the front which moves through the area Monday night.

Much cooler air spreads into the region Tuesday as the cold front
moves east of the area, and upper level trough amplifies across
the area as some phasing is attempted between northern and
southern stream short waves. Rain/shower threat lingers beneath
the upper trough, with the greatest potential and better rainfall
amounts across our southern cwa and into downstate IL/IN in the
vicinity of the baroclinic zone associated with the slow-moving
surface front to our south/southeast. Guidance has trended a bit
farther south with the precip and drier in our north, and it's
possible far northern IL near the IL/WI border could end up dry
for Tuesday if this trend continues. After our weekend/Monday
temps in the 70s/80s, Tuesday will feature highs only in the 50
with cool northerly surface winds.

Medium range models maintain broad upper level troughing across
much of the central and eastern CONUS through the mid-late week
period, with a closed low wobbling to our north across Ontario and
a series of mid-level short waves rotating through the flow
across the Midwest. At this distance, Wednesday continues to look
dry with weak surface high pressure and brief mid-level short wave
ridging between waves. Periodic rain chances persist Thursday
into Saturday however, with temperatures remaining below average
for early May in the low to mid 60s away from lake-cooled areas in
persistent north-northeast surface flow.

Ratzer

&&

.FIRE WEATHER...

An elevated to near-critical fire danger will continue this
afternoon and through about sunset this evening due to the
combination of strong and gusty southwest winds, warm
temperatures, and low relative humidities. The worst conditions
are expected north of I-80 where the winds will be strongest and
where less rain has fallen recently. Conditions will improve after
sunset as winds ease a bit and RH values increase.

Petr/Carlaw

&&

.AVIATION...
For the 18Z TAFs...

Aviation Forecast Highlights:

* Very strong gusty southwest winds this afternoon. Peak gusts
  40-45 kts expected 3-7 pm before easing with the approach of
  sunset. Direction will slowly back more west-southwest with
  time.

* Southwest gusts continue 20+ kts tonight, though likely become
  more sporadic with time. Westerly 50 kt low level jet will
  result in LLWS conditions overnight despite surface gusts.

* Southwest winds remain breezy Sunday, with gusts 25-30 kts.

Midday surface analysis depicts low pressure tracking east toward
the northern Great Lakes, while high pressure across the
southeastern U.S. maintains a fairly tight surface pressure
gradient across the Midwest. Strong surface pressure falls just
north/northeast of the forecast area and a 50+ kt low level jet
4000-5000 ft AGL will all contribute to very strong and gusty
southwest winds across the terminals this afternoon. Currently
noting gusts in the low-30 kt range in area ASOS/ITWS obs, with an
increase expected by later this afternoon as mixing continues to
diurnally deepen. Gust in the 40-45 kt range are likely at times
in the 20-00Z/3-7pm period. Directions should gradually veer from
200 to 230-ish degrees with time, and stronger gusts may show a
slightly more westerly direction of winds aloft. Winds/peak gusts
will diminish with the approach of sunset and the gradual loss of
deeper mixing, though the tight gradient and mild temps will
continue to support gusts overnight. With 50 kt low level jet
lingering aloft, this will present a period of LLWS conditions
overnight, before the low level jet eventually weakens toward
morning.

Winds aloft will be weaker Sunday, though with the surface
pressure gradient still supportive of breezy southwest winds. Wind
gusts in the 25-30 kt range appear likely during the late morning
and afternoon hours of deeper daytime mixing.

Some increase especially in high level cloud cover is expected
Sunday afternoon, in association with a mid-level disturbance well
to our southwest. At this time it appears any significant rain
threat should hold off until after the end of this TAF period.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108 until 7 PM Saturday.

IN...Wind Advisory...INZ001-INZ002 until 7 PM Saturday.

LM...Gale Warning...nearshore waters until
     10 PM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 1, 1:35 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
235 PM CDT Sat May 1 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-021945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
235 PM CDT Sat May 1 2021 /335 PM EDT Sat May 1 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Non thunderstorm wind Risk this evening.
  Significant Fire Weather Risk this evening.

DISCUSSION...

Southwest winds will continue to gust between 40 and 50 mph at
times late this afternoon into early this evening, before
diminishing with sunset. Along with the gusty winds, low relative
humidity values will continue to result in elevated fire danger
through sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk Sunday night.
  Limited Non Thunderstorm Wind Risk.
Monday...
  Limited Severe Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorms are possible Sunday night and Monday. Some storms
could be strong to severe Monday afternoon and early evening,
mainly south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-021945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
235 PM CDT Sat May 1 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and hazardous waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 1, 2:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
333 PM CDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     NON-TSTM WND GST HARVARD                 42.42N 88.62W
05/01/2021  M54 MPH          MCHENRY            IL   MESONET

0250 PM     NON-TSTM WND GST WAUKEGAN AIRPORT        42.42N 87.87W
05/01/2021  M51 MPH          LAKE               IL   ASOS

&&
Local storm report, May 1, 3:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
405 PM CDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     NON-TSTM WND GST ROCKFORD AIRPORT        42.20N 89.10W
05/01/2021  M56 MPH          WINNEBAGO          IL   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Cook County

When
May 1, 3:15 PM CST
Where
Central Cook County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, McHenry

When
May 1, 3:33 PM CST to 3:45 PM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957333, 957332.